Alabama, 2006

Damaging Wind in Alabama, August 8, 2006

August 8, 2006 · NWS HUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT TUE AUG 8 2006

.DISCUSSION...
AN UPPER LEVEL HIGH CENTER OVER MS TODAY WILL CONTINUE WESTWARD TO
THE ARKLATEX TONIGHT AND THE SOUTHWEST CONUS BY LATE THURSDAY. AS
THAT HAPPENS...A TROUGH OVER EASTERN CANADA WILL DEEPEN AND EXPAND
SOUTHWARD OVER THE EASTERN CONUS. AS A RESULT...THE ATMOSPHERE OVER
THE SOUTHEASTERN STATES WILL BECOME MORE UNSTABLE WITH RAIN CHANCES
INCREASING THROUGH FRIDAY...AND AFTERNOON HIGHS WILL DROP A LITTLE
EACH DAY.

A FEW CLUSTERS OF THUNDERSTORMS MOVING SOUTHEAST ACROSS NORTHERN AL
THIS AFTERNOON APPEAR TO HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY
FROM EARLIER CONVECTION IN TENNESSEE. ISOLATED STRONG WIND GUSTS ARE
POSSIBLE WITH THESE CELLS BEFORE THEY DIMINISH THROUGH THE EVENING
HOURS.

A SURFACE FRONT CURRENTLY EXTENDS FROM THE CENTRAL STATES TO THE
LOWER OH VALLEY. IN RESPONSE TO SURFACE AND UPPER AIR CHANGES...THE
EASTERN PART OF THE FRONT IS FORECAST TO DIP SOUTH AS A SURFACE HIGH
CENTER OVER THE GREAT LAKES TODAY MOVES TO THE MID ATLANTIC STATES
LATE WEDNESDAY. THE NAM40 MODEL THETA-E AND LOW-LEVEL WIND FIELDS
INDICATE THAT A BACKDOOR FRONT FROM THE CAROLINAS AND GA COULD SET
UP A ZONE OF HIGHER INSTABILITY OVER EASTERN AL LATE WEDNESDAY AND
THURSDAY. ISOLATED THUNDERSTORMS WITH STRONG WIND GUSTS ARE A
POSSIBILITY OVER PARTS OF SOUTHERN MIDDLE TN AND NORTHERN AL DURING
THE DAY ON WEDNESDAY AND THURSDAY.

ON FRIDAY...THE TROPOSPHERIC FLOW OVER THE TN VALLEY WILL STRENGTHEN
AS THE EASTERN TROUGH GAINS MAXIMUM AMPLITUDE ON ITS WAY TO THE EAST
COAST. THE SURFACE FRONT IS FORECAST BY THE GFS40 TO PUSH THROUGH
LATE IN THE DAY...AND FORECAST SOUNDINGS FROM THAT MODEL INDICATE
HIGHLY UNSTABLE CONDITIONS AHEAD OF THE FRONT. THUS...THE THREAT OF
STRONG STORMS ON FRIDAY AS WELL. IN THE WAKE OF THE FRONT...THERE
MAY BE A FEW INSTABILITY SHOWERS DURING THE DAY ON SATURDAY.

THE TEMPERATURES FOR OUR AREA THIS WEEKEND WILL BE MORE SEASONABLE
WITH HIGHS AROUND 90 AND LOWS AROUND 70...THANKS TO A COOLER FLOW
AROUND SURFACE HIGH PRESSURE OVER THE NORTHEAST CONUS. THIS WILL BE
FOLLOWED EARLY NEXT WEEK BY A GRADUAL INCREASE IN WARMTH AND
MOISTURE AS FLOW FROM THE GULF RETURNS IN ADVANCE OF ANOTHER FRONT
FROM THE NORTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  97  74  94 /  20  20  20  30
SHOALS        73  97  73  95 /  20  20  20  30
CULLMAN       73  97  74  95 /  20  20  20  30
FAYETTEVILLE  74  94  73  94 /  20  20  20  30
ALBERTVILLE   73  96  75  95 /  20  20  20  30
FORT PAYNE    71  99  73  94 /  20  30  30  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Aug 8, 12:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE AUG 8 2006

ALZ001>010-016-TNZ076-096-097-091000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT AND HUMID WEATHER WILL CONTINUE TODAY...WITH HEAT INDICES
PEAKING AT 98 TO 105 DEGREES THIS AFTERNOON.

THE ATMOSPHERE IS MORE UNSTABLE TODAY...SO THERE WILL BE WIDELY
SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF ISOLATED STRONG
WIND GUSTS FROM SOME THUNDERSTORMS. THE THUNDERSTORM THREAT SHOULD
DIMINISH THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AS THE HIGH PRESSURE THAT MAINTAINED ITS GRIP OVER THE SOUTHEAST
STATES THE PAST FEW DAYS RETREATS TO THE WEST...THE UNSEASONABLY
WARM TEMPERATURES WILL SLOWLY MODERATE.

THE ATMOSPHERE OVER THE TENNESSEE VALLEY WILL BECOME MORE UNSTABLE
EACH DAY...WITH INCREASING RAIN CHANCES THROUGH FRIDAY. A COLD
FRONT PASSAGE LATE FRIDAY WILL RESULT IN AFTERNOON HIGHS ONLY
AROUND 90 THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

SCHAUB

In the hours before

Special weather statement, Aug 8, 1:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT TUE AUG 8 2006

ALZ006-082000-
MADISON-
208 PM CDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 300 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORES MILL...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORES MILL.
  MAYSVILLE.
  BROWNSBORO.
  GURLEY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 8, 1:33 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT TUE AUG 8 2006

ALZ005-082000-
LIMESTONE-
233 PM CDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 300 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TANNER.
  FRENCH MILL.
  CAPSHAW.
  BELLE MINA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 8, 1:55 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT TUE AUG 8 2006

ALZ006-082030-
MADISON-
255 PM CDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 330 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE.
  HADEN.

SMALL TREE LIMBS AND SIGNS HAVE BEEN BLOWN OVER WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 8, 1:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT TUE AUG 8 2006

ALZ009-082030-
JACKSON-
257 PM CDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 330 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WOODVILLE...OR 12 MILES WEST OF
SCOTTSBORO...MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRENTON.
  WOODVILLE.
  LIM ROCK.
  LARKINSVILLE.
  SCOTTSBORO.
  SECTION.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 8, 2:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT TUE AUG 8 2006

ALZ005-082100-
LIMESTONE-
313 PM CDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 400 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRENCH MILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Aug 8, 2:15 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT TUE AUG 8 2006

ALZ007-082100-
MORGAN-
315 PM CDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIANA...OR 8 MILES SOUTH OF MADISON...
MOVING SOUTH AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VALHERMOSO SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
August 8, 3:30 PM CST
Where
Dekalb County, Ft Payne
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$350,000
Reported by
NEWSPAPER
Coordinates
34.433, -85.733

A microburst produced significant wind damage to a commercial district in Fort Payne. One minor injury occurred when a young girl was blown down and received a scrape to her hand while seeking shelter at a car dealership. This included the South Y plaza where extensive roof and window damage occurred. Metal debris flew off of a pickup truck and through a window at a fast food restaurant. The sign at the restaurant was also heavily damaged. An estimated 60 cars received scratches, dents and window damage at area car dealerships. Several trees and power lines were blown down in the general vicinity and southeast of Fort Payne on Lookout Mountain. A car accident occurred when a driver dodged flying metal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527683.